On June 2, 2021, the Israeli Ministry of Health announced that it believes there is a “probable link” between Pfizer/BioNTech’s experimental messenger RNA (mRNA) BNT162b2 biologic for COVID-19 and dozens of cases of myocarditis (inflammation of the heart) in Israel—mostly in males between 16-30 years of age. According to an epidemiological study undertaken by a team of researchers lead by Dror Mevorach, MD of Hadassah Medical Center in Jerusalem, one out of 5,000 young men who receive the shot may experience this heart condition after getting the shot.1 2 3 4 5 6
The study determined that 148 cases of myocarditis occurred within days after administration of the second does of the Pfizer/BioNTech shot. It also noted that data from the Hadassah Medical Center found that the rate of myocarditis cases treated at the hospital during the last few months has been five to 25 times the rate in recent years. “This is not proof [BNT162b2] is causing the myocarditis cases], it is just a signal that the phenomenon has to be investigated,” said Eyal Leshem, MD of Sheba Medical Center in Ramat Gan, Israel.2 3 4 5 6
The study, conducted by public health experts from Israel’s Department of Epidemiology and National Center for Disease Control and representatives from Tel Aviv University, Haifa University and the Technion institute, observed that most of the cases of myocarditis occurred within one to five days after getting the second dose, suggesting that the timing of the symptoms experienced by patients does not appear to be random.3 4 The study pointed out…
These findings raise the likelihood of a causal link between the vaccine and myocarditis.4
Myocarditis Linked to Other Vaccines
As reported in an article in The Vaccine Reaction, cases of myocarditis have been linked to the influenza and tetanus vaccines. Myocarditis also has been found to be causally related to live virus smallpox vaccine and sometimes associated with sudden cardiac death following smallpox vaccinations. Myocarditis and sudden cardiac death have also been reported following receipt of the genetically engineered human papillomavirus (HPV) vaccine.5
The U.S. Centers for Disease Control and Prevention (CDC) last month began its own investigation into the possible link between the COVID-19 Pfizer/BioNTech and the COVID-19 Moderna/National Institute of Allergy and Infectious Diseases (NIAID) biologics and myocarditis. There have been at least 125 case reports of myocarditis following vaccination with BNT162b2 and Moderna/NIAID’s mRNA-1273 that have been filed with the CDC’s Vaccine Adverse Event Reporting System (VAERS) since January 2021. These cases involved people between 16 and 45 years of age and typically occurred within four days of receiving the second dose of the shot.5
Seven Teens in U.S. Develop Myocarditis After COVID-19 Vaccination
More recently, a research article published in the journal Pediatrics on June 5, 2021, documented seven cases of myocarditis that occurred in seven teenage boys 14-19 years of age within two to four days after being injected a second dose of BNT162b2.7 8 9 10 The article reported:
They experienced symptoms of myocarditis or myopericarditis two to four days after their second dose of the Pfizer/BioNTech COVID-19 vaccine. All of them had chest pain, and five had a fever. Other symptoms seen in one or more patients included shortness of breath, fatigue, pain in both arms, nausea, vomiting, headache, anorexia and weakness. All of the teens had elevated troponin levels and abnormal electrocardiogram and cardiac MRI results.8
All of the boys were healthy prior to getting the BNT162b2 shot.
The U.S. Food and Drug Administration granted emergency use authorization (EUA) for BNT162b2 for children 12 through 15 years of age in the United States on May 10, 2021. The European Medicines Agency (EMA) followed on May 28 granting an “extension of indication” for BNT162b2 (under its brand name “Comirnaty”) for use of the product in children of the same age range in Europe.11 12
If you would like to receive an e-mail notice of the most recent articles published in The Vaccine Reaction each week, click here.
Click here to view References:
1 Heller J. Israel sees probable link between Pfizer vaccine and myocarditis cases. Reuters June 2, 2021.
2 Morrison C. Israel finds possible link between Pfizer COVID-19 vaccine and cases of heart inflammation. Washington Examiner June 2, 2021.
3 Press release. Surveillance of Myocarditis (Inflammation of the Heart Muscle) Cases Between December 2020 and May 2021 (Including). Israel Ministry of Health June 2, 2021.
4 Rettner R. Is the COVID-19 vaccine causing rare myocarditis cases? Live Science June 5, 2021.
5 TVR Staff. Israel Studying Possible Link Between Heart Inflammation and Pfizer/BioNTech COVID-19 Shot. The Vaccine Reaction May 17, 2021.
6 Zweig D. Is the Second Shot Giving Young Men a Dangerous Heart Condition? New York June 2, 2021.
7 Coleman J. Study: 7 US teens report heart inflammation after second Pfizer dose. The Hill June 4, 2021.
8 Jenco M. Report details 7 cases of myocarditis after COVID-19 vaccination. AAP News June 4, 2021.
9 Lapid N. More unvaccinated U.S. adolescents hospitalized; myocarditis may be rare vaccine side effect in teens. Reuters June 4, 2021.
10 Marshall M, et al. Symptomatic Acute Myocarditis in Seven Adolescents Following Pfizer-BioNTech COVID-19 Vaccination. Pediatrics June 2021.
11 Press release. Coronavirus (COVID-19) Update: FDA Authorizes Pfizer-BioNTech COVID-19 Vaccine for Emergency Use in Adolescents in Another Important Action in Fight Against Pandemic. U.S. Food and Drug Administration May 10, 2021.
12 Press release. First COVID-19 vaccine approved for children aged 12 to 15 in EU. European Medicines Agency May 28, 2021.